[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.43.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 28, 1962

Cataracts in Patients Treated with Triparanol

JAMA. 1962;181(4):339-340. doi:10.1001/jama.1962.03050300059020a

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

FOR SEVERAL YEARS there has been a widespread interest in blood cholesterol levels and their relationship to arterial disease. Consequently, there has been extensive use of anticholesterol agents. One of these, triparanol (Mer-29), lowers blood cholesterol by inhibiting biosynthesis of cholesterol in the body.

The purpose of this paper is to report 2 cases of cataracts developing bilaterally and rather rapidly in patients who had been taking triparanol but who had discontinued the drug a short time before the cataracts appeared. Since both cases seemed to be directly related to triparanol therapy it was thought advisable to bring this possible complication to the attention of the medical profession.

A letter distributed by the manufacturer (the Wm. S. Merrell Company, Lockland Station, Cincinnati) on Dec. 1, 1961, stated: "Four cases of cataracts in humans are reported in patients who had received Mer-29." To our knowledge no cases have been reported in

First Page Preview View Large
First page PDF preview
First page PDF preview
×